Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 19, NWS Honolulu, HI

September 13, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 13, 2008, 5:28 PM HST for Hawaii County, Hawaii. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2008, 5:28 PM HST (03:28 UTC)
Expired
Sep 14, 2008, 3:21 PM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 140328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
528 PM HST SAT SEP 13 2008

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM SUNDAY...

.THE GRADIENT BETWEEN A MID-LEVEL TROUGH NEAR KAUAI AND A MID-
LEVEL RIDGE SOUTH OF THE BIG ISLAND IS PRODUCING STRONG SOUTHWEST
WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH WILL WEAKEN...AND
THE RIDGE WILL MOVE NORTH ON SUNDAY...WITH WINDS ARE EXPECTED TO
DECREASE BELOW ADVISORY LEVELS.

HIZ028-141600-
/O.NEW.PHFO.WI.Y.0019.080914T0328Z-080914T1600Z/
BIG ISLAND SUMMITS-
528 PM HST SAT SEP 13 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY.

SOUTHWEST WINDS WILL BE 30 TO 40 MPH OVER THE UPPER SUMMITS OF
THE BIG ISLAND THROUGH TONIGHT.

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE
EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING 
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

BIRCHARD
2 follow-up statements
000 
WWHW70 PHFO 141358
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
358 AM HST SUN SEP 14 2008

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 PM TODAY...

.THE GRADIENT BETWEEN A MID-LEVEL TROUGH NEAR KAUAI AND A MID-
LEVEL RIDGE SOUTH OF THE BIG ISLAND IS PRODUCING STRONG SOUTHWEST
WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH WILL WEAKEN...AND
THE RIDGE WILL MOVE NORTH STARTING TODAY...WITH WINDS EXPECTED TO
DECREASE BELOW ADVISORY LEVELS LATE IN THE DAY.

HIZ028-150400-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-080915T0400Z/
BIG ISLAND SUMMITS-
358 AM HST SUN SEP 14 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON.

SOUTHWEST WINDS WILL BE 30 TO 40 MPH OVER THE UPPER SUMMITS OF
THE BIG ISLAND THROUGH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE
EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWHW70 PHFO 150121
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST SUN SEP 14 2008

...SUMMIT WINDS ON THE BIG ISLAND HAVE TAPERED OFF...

.WINDS AT THE SUMMIT LEVEL HAVE BEEN NEAR THE 30 MPH ADVISORY
THRESHOLD EARLIER THIS AFTERNOON BUT ARE TRENDING DOWN.

HIZ028-150230-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-080915T0400Z/
BIG ISLAND SUMMITS-
321 PM HST SUN SEP 14 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELED THE WIND
ADVISORY. 

THE WEST SOUTHWESTERLY WINDS ARE EXPECTED TO BE LESS THAN 30 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 13, 5:22 PM HST, 6 minutes earlier.

Area forecast discussion, Sep 13, 5:22 PM HST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
522 PM HST SAT SEP 13 2008

.UPDATE...
HAVE UPDATED FORECASTS TO ISSUE A WIND ADVISORY FOR THE BIG ISLAND
SUMMITS THROUGH TONIGHT. OTHERWISE...THE REMAINDER OF THE FORECAST
REMAINS THE SAME.

&&

.SYNOPSIS...
LIGHT WINDS AND SOMEWHAT UNSETTLED WEATHER WILL CONTINUE THROUGH THE
WEEKEND. WITH THE LIGHT WINDS...EXPECT GENERAL CLEARING TO OCCUR
TONIGHT...WITH CLOUDS AND SHOWERS...SOME LOCALLY HEAVY ON KAUAI AND
OAHU...TO DEVELOP AGAIN TOMORROW AFTERNOON. VOG SPREADING OVER ALL
THE ISLANDS WILL LINGER THROUGH SUNDAY...THEN GRADUALLY CLEAR ON
MONDAY. A RETURN TO A MORE SETTLED TRADE WIND WEATHER PATTERN IS
EXPECTED ON MONDAY AND TUESDAY...AND WILL CONTINUE THROUGH THE
UPCOMING WEEK.

&&

.DISCUSSION...
A LIGHT WIND REGIME LIES OVER THE ISLANDS THIS AFTERNOON...WITH
WINDS OVER WATER AND AT CLOUD LEVEL BECOMING INCREASINGLY VARIABLE
AND ERRATIC...WHILE SEA BREEZES PREVAIL OVER THE ISLANDS. VISIBLE
SATELLITE IMAGERY SHOWS VOG POOLED SOUTH OF ALL ISLANDS...THAT IS
DRIFTING NORTHWARD...AND IS NOW BEING REPORTED BY SENSORS ON OAHU
AND MAUI...DESPITE HYSPLIT MODEL RUNS INDICATING THAT THIS WOULD NOT
OCCUR. THE WINDS HAVE WEAKENED DUE TO A SURFACE RIDGE MOVING OVER
THE ISLANDS FROM THE NORTH...WITH THE RIDGE CURRENTLY NEAR KAUAI.
CONVECTIVE SHOWERS POPPED ONCE AGAIN TODAY ON KAUAI AND OAHU...AND
ARE STILL ONGOING AS OF THIS WRITING...BUT NOT MUCH IS HAPPENING
ELSEWHERE. A SLOW-MOVING 700 MB TROUGH LINGERING NEAR KAUAI IS
RESPONSIBLE FOR INSTABILITY OVER THE WESTERN PART OF THE ISLAND
GROUP. AFTERNOON SOUNDINGS SUPPORT THIS NOTION...WITH THE INVERSION
BASE ELEVATED TO NEAR 14 THOUSAND FEET AT LIHUE...WHILE IT IS NEAR
10 THOUSAND FEET AT HILO. WATER VAPOR IMAGERY SHOWS A MID-LATITUDE
TROUGH ALOFT NORTHWEST OF THE ISLANDS...DRIVING A FRONT
SOUTHEASTWARD...AND HELPING TO WEAKEN THE RIDGE AND RAISE INVERSION
HEIGHTS.

THE FORECAST PHILOSOPHY HAS CHANGED LITTLE SINCE THIS MORNING...AND
CALLS FOR THE RIDGE TO MOVE OVER THE ISLANDS AND BECOME WEAK THROUGH
TONIGHT. AS THE MID-LATITUDE TROUGH TO THE NORTH LIFTS OUT LATE
SUNDAY AND MONDAY...THE RIDGE WILL STRENGTHEN AND MOVE NORTH...
WITH TRADE WINDS GRADUALLY INCREASING IN RESPONSE. BY TUESDAY...
MODERATE HIGH PRESSURE BUILDING NORTH OF THE ISLANDS WILL SUPPLY
MODERATE NORTHEAST TRADE WINDS...WITH POSSIBLY A WEAK FRONTAL
REMNANT INCREASING POPS NEAR KAUAI. THE HIGH WILL BUILD EAST THROUGH
THE WEEK...AND WITH A CENTRAL PRESSURE IN THE MID 1020/S...ONLY
LIGHT TO MODERATE TRADE WINDS ARE EXPECTED OVER THE ISLANDS.

IN THE SHORT RUN...THE LOW-MID LEVEL TROUGH NEAR KAUAI WILL KEEP THE
INVERSION ON THE HIGH SIDE...AND ACT AS A FOCUS FOR ALTOCUMULUS
DEVELOPMENT AGAIN TONIGHT. EXPECT GENERAL CLEARING MOST AREAS AFTER
SUNSET TONIGHT...AND WITH LARGE SCALE WINDS LIGHTER THAN 24 HOURS
AGO...DO NOT EXPECT A REPEAT OF LAST NIGHT/S POP-UP HEAVY SHOWERS
OVER ISOLATED ISLAND AREAS. THE 700 MB TROUGH WILL WEAKEN TOMORROW
AND ALTHOUGH THE EXTENT OF AFTERNOON CONVECTION REMAINS A QUESTION
AT THIS POINT...HAVE ONCE AGAIN INCLUDED HEAVY SHOWER WORDING FOR
KAUAI COUNTY AND OAHU. ON MONDAY...RIDGING WILL BUILD OVER THE
ISLANDS...AND A MORE SETTLED WEATHER PATTERN WILL PREVAIL THROUGH
THE WEEK...ASIDE FROM THE FRONTAL REMNANT LINGERING NEAR KAUAI
THROUGH WEDNESDAY.

THE LIGHT WINDS WILL ALLOW EMISSIONS FROM KILAUEA AND PUU OO TO POOL
NEAR THEIR SOURCES...AND THEN MOVE AROUND THE BIG ISLAND IN WAYS
THAT CANNOT BE FULLY MODELLED AND FORECAST. SATELLITE SHOWS AN
EXTENSIVE BAND OF VOG EXTENDING WEST-NORTHWEST FROM THE BIG
ISLAND...POOLED JUST SOUTH OF ALL ISLANDS. THE LIGHT STEERING WINDS
HAVE ALLOWED THIS VOG TO MOVE INTO OTHER ISLAND AREAS...AND IT HAS
BEEN INCLUDED IN THE FORECAST THROUGH TOMORROW.

THE GRADIENT BETWEEN THE 700 MB TROUGH AND A 700 MB RIDGE TO THE
SOUTH OF THE ISLANDS IS BRINGING STRONG SOUTHWEST WINDS TO NEAR 30
MPH TO THE BIG ISLAND SUMMITS. THE WINDS WILL BE WEAKENING AS THE
700 MB TROUGH WEAKENS AND THE RIDGE BUILDS NORTHWARD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THROUGH 6 AM SUNDAY FOR BIG ISLAND SUMMITS.

&&

BIRCHARD

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.